Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 58, NWS Memphis, TN

October 10, 2002Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Oct 10, 2002, 4:03 AM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2002, 4:03 AM CDT (09:03 UTC)
Expired
Oct 10, 2002, 7:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 100903
FFWMEM
MSC033-TNC157-101200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT THU OCT 10 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 700 AM CDT.

* AT 353 AM CDT...WEATHER RADAR CONTINUED TO INDICATE VERY HEAVY 
RAIN OVER THE EASTERN HALF OF DESOTO AND SHELBY COUNTIES. 
APPROXIMATELY 4 INCHES OF RAIN HAS FALLEN SINCE 900 PM WEDNESDAY 
EVENING. ADDITIONAL HEAVY RAIN IS MOVING INTO THE AREA...AND ANOTHER 
ONE OR TWO INCHES IS POSSIBLE BY 700 AM. 

* CITIES AFFECTED THROUGH 700 AM CDT INCLUDE...
  WHITEHAVEN...MEMPHIS...MILLINGTON...LAKELAND...GERMANTOWN...       
  FRAYSER...ELLENDALE...EADS...COLLIERVILLE...BOLTON...BARTLETT...   
  ARLINGTON...SOUTHAVEN

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

.TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MEMPHIS.

LAT...LON 3539 8965 3501 8965 3481 8974 3480 9014
          3541 9001

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 3:46 AM CDT, 17 minutes earlier.

Area forecast discussion, Oct 10, 3:46 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT THU OCT 10 2002

AN UPPER LEVEL SHORT WAVE OVER THE SOUTHERN PLAINS WILL MOVE SLOWLY
EASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH FRIDAY. IN THE
MEANTIME ZONAL FLOW WILL DOMINATE THE NORTHERN HALF OF THE NATION
UNTIL A POLAR LOW DROPS DOWN OUT OF WESTERN CANADA INTO THE NORTHERN
ROCKYS LATE FRIDAY. AT THE SURFACE OVERRUNNING RAINS ASSOCIATED WITH
A LOW PRESSURE TROF WILL CONTINUE OVER THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH TODAY THEN SHIFT EASTWARD TONIGHT. WEAK
HIGH PRESSURE BEHIND THE TROF WILL BRING DRIER BUT MILD WEATHER TO
THE MID SOUTH TONIGHT THROUGH SATURDAY. A COLD FRONT WILL APPROACH
FROM THE NORTHWEST SATURDAY AND CAUSE A CHANCE OF THUNDERSTORMS
ACROSS THE REGION. THE FRONT WILL MOVE ACROSS THE MID SOUTH SATURDAY
NIGHT FOLLOWED BY CHILLY WEATHER SUNDAY AND MOST OF NEXT WEEK.

.MEG...NONE.
Hazardous weather outlook, Oct 9, 4:40 AM CDT, 23 hours 23 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CDT WED OCT 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

RAIN WILL SPREAD ACROSS THE MID SOUTH TODAY AND CONTINUE TONIGHT.
THERE IS THE POTENTIAL FOR HEAVY RAIN ACROSS PARTS OF NORTH
MISSISSIPPI TONIGHT. AT THIS TIME IT APPEARS THAT THE RAIN WILL NOT
BE HEAVY ENOUGH TO CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:23 AM CDTFlash Flood WarningMEGShelby3 hr
Oct 10, 7:01 AM CDTFlash Flood WarningMEGFayette119 min
Oct 10, 9:01 AM CDTFlash Flood WarningMEGFayette, Hardeman3 hr
Oct 10, 10:32 AM CDTFlash Flood WarningMEGMadison118 min
Oct 10, 10:57 AM CDTFlash Flood WarningMEGChester3 hr
Oct 10, 11:15 AM CDTFlash Flood WarningMEGLafayette2 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.